Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 66, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 30, 2004, 3:11 PM EDT for Russell County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 3:11 PM EDT (19:11 UTC)
- Expired
- May 30, 2004, 4:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Russell County, VA
The radar
The Jackson,KY radar (KJKL), 128 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 301911
SVRMRX
VAC167-302000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 400 PM EDT
* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHWEST OF CLEVELAND...OR 13 MILES
NORTHWEST OF LEBANON...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEBANON AROUND 325 PM EDT
ROSEDALE AROUND 335 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
STAY AWAY FROM WINDOWS.
LAT...LON 3710 8197 3697 8225 3685 8234 3680 8222
3696 8183
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:05 PM EDT, 6 minutes earlier.
Area forecast discussion, May 30, 3:05 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT SUN MAY 30 2004 .DISCUSSION...ACTIVE WEATHER AT THE START OF THIS SHIFT AND ONGOING FEW SEVERE STORMS MOVING EAST OUT OF SE KY...SO AFD WILL BE LIMITED THIS AFTERNOON. CONVECTION SEEMS TO TIE IN ON A LARGER SCALE PERHAPS TO THE WARM FRONT FROM SE KY INTO SW VA AND EXTREME NE TN... WITH STORMS MOVING EAST AT AROUND 30 MPH. DEWPOINTS HAVE RISEN INTO THE LOWER 70S SOUTHWEST OF THE FRONT WHILE HOLDING IN THE 60S NORTHEAST OF THE FRONT. ALREADY SEEING SOME WEAK MESOCYCLONES AS EXPECTED GIVEN STRONG WINDS AND HIGH STORM RELATIVE HELICITY. OTHERWISE...SMALLER AREAS OF SHRA/TSRA SEEM TO BE FIRING AT RANDOM AND WILL LIKELY CONTINUE IN ADVANCE OF THE MAIN EVENT LATE TONIGHT. POP AND WEATHER GRIDS WERE ADJUSTED TO INCREASE POPS INTO THE LOWER END OF CATEGORICAL TOWARD DAYBREAK MONDAY...ADDED HEAVY RAINS AND DAMAGING WINDS POSSIBLE TO THE GRIDS. HIGH POPS CARRIED OVER INTO MONDAY MORNING THEN KEPT THE TREND OF FALLING POPS FOR THE AFTERNOON AND EARLY EVENING HOURS. A BRIEF DRY PERIOD LOOKS ON TAP BEHIND THE ASSOCIATED COLD FRONT... SO NO MENTION OF RAIN FROM LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. LITTLE CHANGES TO REST OF EXTENDED FORECAST EXCEPT TO ADD NEW DAY SEVEN WITH MORE CHANCES OF SHOWERS/STORMS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 80 59 83 / 80 70 10 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 79 58 81 / 80 80 20 10 OAK RIDGE, TN 68 79 57 82 / 80 70 10 10 TRI CITIES AIRPORT, TN 65 79 53 79 / 80 80 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, May 30, 6:00 AM EDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN MAY 30 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-311000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 600 AM EDT (500 AM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT... THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE MORNING HOURS OF MEMORIAL DAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:40 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 50 min |
| May 30, 2:35 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 25 min |
| May 30, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Wise, City of Norton | 38 min |
| May 30, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 17 min |
| May 30, 5:17 PM EDT | Tornado Warning | MRX | Lee | 58 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.